Medline ® Abstract for Reference 51
of 'Tricyclic antidepressant poisoning'
Efficacy of long duration resuscitation and magnesium sulphate treatment in amitriptyline poisoning.
Citak A, Soysal DD, Uçsel R, Karaböcüoğlu M, Uzel N
Eur J Emerg Med. 2002;9(1):63.
A single dose of cyclic antidepressants leads to death in childhood. Myocardial depression and ventricular arrhythmia are the severe side effects in cyclic antidepressant overdose. A 23-month-old boy was brought to hospital because 36 mg/kg of amitriptyline had been taken. Cardiopulmonary resuscitation was applied for 70 minutes due to cardiac and respiratory arrest. Circulation was restored after resuscitative efforts. However, ventricular tachycardia was detected which did not respond to lidocaine, bicarbonate and cardioversion treatment. Magnesium sulphate treatment was started and cardiac rhythm normalized. No side effects were observed. The duration of resuscitation should be extended in cases of cardiopulmonary arrest secondary to tricyclic antidepressants intoxication. It should be continued at least for 1 hour. Magnesium sulphate was found to be extremely effective in a case of amitriptyline intoxication refractory to treatment.
Department of Paediatric Emergency, Institute of Child Health, University of Istanbul, Turkey.